Hairstyles, Hair Care & Fashion

Haircut for Very Thin Hair

Q: I have read your FAQs and while there are several questions regarding thinning hair, they do not specifically mention chemotherapy. Before I began my chemo, almost six years ago, I had thick wavy hair that was easy to care for. When the chemo was stopped, my hair did grow back with a slightly different texture.
About three years ago, I began taking methotrexate for rheumatoid arthritis, and can't foresee me ever stopping it. My hair did not completely fall out, but is extremely thin, a common side effect of this medication. I don't know how to "wear or style" it. I have been keeping it short. I use a product by Nioxon that is a foamy white stuff to give it volume and it works for a few hours. I put it on, run my fingers through my hair, let it dry a bit, and then kind of fluff it.
Can you offer any suggestions? I could use a haircut by someone with experience with people taking chemo. Thank you.

A: Generally speaking, the methods employed when dealing with thinning hair are the same regardless of the cause of the thinning. When the cause comes into consideration is in planning for a prognosis and longer-term plans for the overall style. People who are taking medications or who are undergoing long-term treatment programs that can result in significant and long-term hair loss face different issues than those of people whose loss of hair is decidedly shorter in duration.
In your particular situation, sticking with a shorter hairstyle is usually for the best, as the shorter length helps to give the illusion that the hair is fuller. However, as for specifics, only a professional stylist can give you a fair assessment of what styles and products might work best for you.
And, as for finding a stylist who is experienced in working with people taking chemo, you might try contacting the "Look Good ... Feel Better" program. They have a web presence at and from there offer a Program Finder option where you can input your zip code or city and state and get a listing of affiliated groups who can help you find the right stylist to help you. I wish you all the best.
Related posts:
Hair loss
Thinning hair Q&A
Chemotherapy and hair loss
Medications with side effects that influence our hair